Format

Send to

Choose Destination
See comment in PubMed Commons below
Urology. 2007 May;69(5):810-2.

Ketamine-associated ulcerative cystitis: a new clinical entity.

Author information

  • 1Department of Surgery, St. Michael's Hospital and University of Toronto, Toronto, Ontario, Canada.

Abstract

OBJECTIVES:

Ketamine hydrochloride is an N-methyl-D-aspartic acid receptor antagonist used as an anesthetic agent in human and veterinary procedures. Increasingly, it is being used as a recreational drug. Recreational ketamine users have anecdotally reported increased lower urinary tract symptoms while using the substance.

METHODS:

We describe a series of 9 patients, all of whom were daily ketamine users, who presented with severe dysuria, frequency, urgency, and gross hematuria. Investigations, including urine culture, microscopy, and cytology, in addition to computed tomography, cystoscopy, and bladder biopsies, were performed to identify a relationship between recreational ketamine use and these symptoms.

RESULTS:

The urine cultures were sterile in all cases. Computed tomography revealed marked thickening of the bladder wall, a small capacity, and perivesicular stranding, consistent with severe inflammation. At cystoscopy, all patients had severe ulcerative cystitis. Biopsies in 4 patients revealed epithelial denudation and inflammation with a mild eosinophilic infiltrate. Cessation of ketamine use, with the addition of pentosan polysulfate, appeared to provide some symptomatic relief.

CONCLUSIONS:

This case series has described a new clinical entity of severe ulcerative cystitis as a result of chronic ketamine use. As illicit ketamine becomes more easily available, ulcerative cystitis and potential long-term bladder sequelae related to its use may be a more prevalent problem confronting urologists.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk